Missouri, 2019

Flash Flooding and Flooding in Missouri, September 28 to 29, 2019

September 28 to 29, 2019 · NWS EAX · 11 events in 9 counties and zones

Several areas had flash flooding after 3 to 5 inches of rain fell across the area. The worst of the flooding came from Harrisonville, where several business were inundated under several feet of water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several areas had flash flooding after 3 to 5 inches of rain fell across the area. The worst of the flooding came from Harrisonville, where several business were inundated under several feet of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 28, 4:50 PM CST, 37 minutes earlier.

Area forecast discussion, Sep 28, 4:50 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
550 PM CDT Sat Sep 28 2019

.Discussion...
Issued at 326 PM CDT SAT SEP 28 2019

Message of the day: Another round of severe weather is possible
between 4-11 PM today for those south of I-70. Main concerns are
large hail and damaging winds, but can't rule out a tornado or two
either. Flash flooding is also a concern, especially in areas who
saw heavy rain last night.

A shortwave trough currently moving northeast through central KS is
the upper level feature that is bringing us this next round of
showers and storms now into the overnight hours. The focus at the
surface is the quasi stationary front stretching from south-
central KS through Sedalia to Hannibal, MO. Initial thoughts were
that this front would slowly lift north as a warm front today, but
so far it really hasn't moved. This and the cloud cover has kept
much of the area rather cool with temperatures the upper 60s in
the southern parts of the KC metro and low 80s just south of
Harrisonville, MO. Not much movement is expected from this
boundary this afternoon/evening, so the surface based instability
we will have to work with for severe storm potential should stay
south of I-70, (and likely south of HWY 50) and west of HWY 63.
Where there is surface-based instability, we should have up to
3000 J/kg, with deep layer shear between 30-40 kts. This will
provide an opportunity for storms to become strong to severe,
south of I-70. The main concerns are large hail up to 2 inches and
damaging winds up to 65 mph. Also, can't completely rule out the
tornado threat with some low level shear present. Timing for
severe potential will be from about 4 PM until 11 PM. In addition
to the severe potential, heavy rain is also expected with these
storms. PWATs are again up near 2 inches so it won't take long to
accumulate a decent amount of rain. Therefore, flash flooding
could become an issue, though luckily our far southern counties
did not see much, if any, of the precipitation from last night.

Showers and storms are also moving into the northern parts of the
area right now. These are isentropically driven and while severe
weather in not anticipated, moderate to heavy rainfall is possible
with PWATs also near 2 inches in these areas. This in addition to
the rainfall these areas saw last night, could certainly lead to
flash flooding concerns. Storm chances will continue overnight
across much of the area, with a break likely in the early morning
hours as the shortwave trough exits the area. There is a chance
for a second round of showers and isolated storms closer to
sunrise as another shortwave trough moves into the area, the LLJ
strengthens, and the front begins moving north. Anything that
develops should move north out of the area by late morning/early
afternoon.

The upper level high over the southeast U.S. should nose in over our
area, helping keep things dry for the rest of Sunday, Monday, and
parts of Tuesday. At the surface, we will remain in the warm sector
which will bring temperatures back into the 80s. Tuesday into
Wednesday is when our next storm system is expected to move through.
Right now it looks like it will take a little time for this system
to move through with the high pressure in the southeast pushing
back. A cold front and storm chances will eventually move through
though, allowing high pressure to filter in behind bringing us
seasonal temperatures and a break from the rain.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at  535 PM CDT SAT SEP 28 2019

Convection is expected to go through a good part of the evening
with mainly IFR cigs but could occasionally go to MVFR or VFR
temporarily. Expect a break in convection around midnight and then
another round of storms by early morning just before sunrise.
Warm front will begin to lift north by morning with winds turning
more southerly with gusts near 20 by afternoon. VFR cigs also
expected by midday. Could see some lingering convection until
midday but chances drop off quickly by tomorrow afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Christensen
Hazardous weather outlook, Sep 28, 3:19 AM CST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
419 AM CDT Sat Sep 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
419 AM CDT Sat Sep 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Additional severe storms are expected this afternoon and evening,
 initially developing across eastern Kansas and western Missouri
 before expanding to the east. Large hail is the primary concern,
 while strong to damaging winds and an isolated tornado or two is
 also possible. Given the recently saturated surface, flash flooding
 is also possible where storms develop. The severe window will taper
 off late Saturday evening, though sub-severe storms will persist
 through Saturday night into Sunday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 28, 2:00 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
300 PM CDT Sat Sep 28 2019

KSZ057-282030-
Miami KS-
300 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI COUNTY UNTIL 330 PM
CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greeley, or 9 miles northeast of Garnett, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paola, Spring Hill, Osawatomie, Hillsdale, Wagstaff, Beagle and
Chiles.

This includes Interstate 35 in Kansas near mile marker 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3857 9507 3873 9506 3874 9472 3839 9496
      3839 9507
TIME...MOT...LOC 2000Z 201DEG 25KT 3837 9511

CDB
Special weather statement, Sep 28, 2:34 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
334 PM CDT Sat Sep 28 2019

KSZ057-105-282100-
Johnson KS-Miami KS-
334 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osawatomie, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paola, Spring Hill, Osawatomie, Edgerton, Hillsdale, Wagstaff and
Chiles.

This includes Interstate 35 in Kansas between mile markers 200 and
206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 9507 3878 9505 3877 9470 3844 9492
TIME...MOT...LOC 2034Z 201DEG 24KT 3855 9500

CDB

The radar

The Pleasant Hill radar (KEAX), 18 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cass

When
September 28, 5:27 PM CST to 9:27 PM CST
Where
Cass County, 2.79 mi NW of Harrisonville to 0.94 mi WSW of Harrisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.678, -94.388

After 3 to 5 inches of rain fell across portions of Cass County the town of Harrisonville, Missouri had many highways completely impassible. Harrisonville is a crossroad for I-49, Highway 2, and Highway 7. Several locations among those highways were covered in water. Several businesses were also inundated with several feet of water. Despite the selection of $0 damage, the damage to many businesses was extensive, but a dollar value could not be determined at this time.

Flash Flood, Johnson

When
September 28, 6:45 PM CST to 7:45 PM CST
Where
Johnson County, 0.97 mi NW of Warrensburg to 1.97 mi ENE of Warrensburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.781, -93.762

Trained spotter reported several roads in and around University of Central Missouri with several inches of running water.

Flash Flood, Henry

When
September 28, 7:55 PM CST to 8:55 PM CST
Where
Henry County, 2.14 mi NNW of Coal to 1.68 mi S of Hortense
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.360, -93.630

Flash flooding reported at Highway C and Highway 7.

Thunderstorm Wind, Macon

When
September 28, 8:15 PM CST to 8:18 PM CST
Where
Macon County, 2 mi S of Callao
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.741, -92.630

A delayed report from Kirksville TV media indicated that some damage occurred to a farmstead just south of Callao. No other severe weather, aside from flooding, was reported from this storm.

Flash Flood, Pettis

When
September 28, 8:35 PM CST to 9:35 PM CST
Where
Pettis County, 2.39 mi SW of Green Ridge to 1.17 mi S of Green Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.592, -93.425

Sheriff's office reported a foot to a foot and a half of water flowing over Highway 127 just south of Green Ridge.

Flash Flood, Pettis

When
September 28, 8:41 PM CST to 9:41 PM CST
Where
Pettis County, 1.99 mi NW of Sedalia to 1.48 mi SW of Sedalia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.718, -93.259

Sheriff's office reported several roads in Sedalia covered with water.

Flood, Harrison

When
September 28, 11:00 PM CST to September 29, 5:00 AM CST
Where
Harrison County, 3.38 mi NNW of Melbourne to 3.65 mi NNW of Melbourne
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.193, -93.811

Route MM was closed due to water over the roadway.

Flood, Andrew

When
September 29, 11:00 AM CST to 5:00 PM CST
Where
Andrew County, 1.51 mi NE of Rea to 1.03 mi SSW of Cawood
Cause
Heavy Rain
Reported by
Public
Coordinates
40.087, -94.752

Highway 48 and Route B were both closed due to high water over those roads.

Flood, Gentry

When
September 29, 11:00 AM CST to 5:00 PM CST
Where
Gentry County, McCurry to 0.87 mi ENE of McCurry
Cause
Heavy Rain
Reported by
Public
Coordinates
40.220, -94.430

Route H was closed in both directions due to high water over the roadways.

Flood, Harrison

When
September 29, 11:00 AM CST to 5:00 PM CST
Where
Harrison County, 2.07 mi N of Bethany to 3.56 mi S of Bethany
Cause
Heavy Rain
Reported by
Public
Coordinates
40.300, -94.030

US Highway 69 was closed near Bethany due to high water.

Flood, Sullivan

When
September 29, 11:00 AM CST to 5:00 PM CST
Where
Sullivan County, 4.22 mi E of Osgood to 0.67 mi NNW of Reger
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.200, -93.270

Route PP was closed in both directions due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850898, 857699, 857700, 857726, 857701, 857702, 857704, 857705, 857706, 857707, 857708.